Alert archive / North Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 15, NWS Raleigh, NC

August 26, 2002Vance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 26, 2002, 4:41 AM EDT for Vance County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2002, 4:41 AM EDT (08:41 UTC)
Expired
Aug 26, 2002, 8:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 260841
FFWRAH
NCC181-261200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
439 AM EDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 AM EDT

* AT 437 AM EDT DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY 
  HEAVY RAIN OVER THE WARNED AREA. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL OVER
  VANCE COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING TWO TO 
  FOUR INCHES IN AN HOURS TIME.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND. NEVER DRIVE AROUND LAW ENFORCEMENT
POSTED BARRICADES... AS YOUR CAR COULD BE SWEPT AWAY IN FLOOD WATERS.

$$

LAT...LON 3653 7831 3628 7833 3623 7849 3653 7849

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:00 PM EDT, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 10:00 PM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT SUN AUG 25 2002

CURRENT FORECAST ON TRACK. SURFACE FRONT ACROSS SOUTHEAST CORNER OF
NC WITH SURFACE LOW NEARBY.  PCPN IN PIEDMONT IS STARTING TO PIVOT
AROUND THE STALLING UPPER LOW.  THIS IS A GOOD SIGN THAT THE MODELS
ARE CORRECT AND THAT NC IS IN FOR SOME DECENT RAIN.   EXPECT PCPN TO
CONTINUE TO FILL IN AS NEXT S/W BOTTOMS OUT AND HEADS AROUND THE LOW.

.RAH...NONE.

GL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:48 AM EDTFlash Flood WarningRAHFranklin, Vance, Warren3 hr
Aug 26, 8:21 AM EDTFlash Flood WarningRAHNash, Wilson3 hr
Aug 26, 8:49 AM EDTFlash Flood WarningRAHEdgecombe2 hr

Nearby

Flash Flood Warnings in North Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.